Have You Been Floxed?

There is a group of antibiotics called quinolones and fluoroquinolones, Ciprofloxacin being the most widely-prescribed, which can cause real issues in some people. I’m sharing this because I recently came across it in one of you actually and it was news to me! I’d heard of it, but never come across it.

This type of antibiotic is often prescribed for urinary tract infections, prostatitis (inflammation of the prostate), sinusitis and lung infections. For some, of course, it is a very welcome treatment and works. For others, though, they can be left with all manner of painful muscle and joint problems, fatigue and brain function issues that often come on weeks after treatment so people tend to miss the connection, including doctors.

Anyway, here is a recent article which describes the problem and, happily, reports on the fact that patients have been able to testify at a review hearing held by the Medicines Research Agency (MRA) in London this month.

Why ARE doctors still doling out antibiotics that have left thousands in crippling pain?

You can find out more at QUINOLONE TOXICITY SUPPORT UK, a group that is asking for the drugs to only be given out for life-threatening illnesses.

I hope that helps. Now I know more about it, I will be looking out for it more in unresolving cases!

6 Replies to “Have You Been Floxed?”

  1. Another reason to avoid antibiotics and mainstream med. I had these in my 5 1/2 month IV Lyme antibiotic treatment which left me in a much worse state than I was in before treatment. Hard to say how much was from the Cipro and how much from the abx in general. It about killed me.

  2. My son (aged 17 at the time) was given 6 weeks of Ciprofloxacin by a urological consultant in London for what was believed prostatitis. He had bladder pain long term, inflammed bladder and prostate pain. However, he did not have urinary or prostate infection whatsoever; what he had was auto-immunity as a result of totally undiagnosed gluten sensitivity and no doubt candida overgrowth from repeated courses of useless and damaging antibiotics of other types. First one antibiotics and then another doing absolutely nothing to help him. The Ciprofloxacin we were told would ‘do the trick’ and without any real assessment of his young age and other considerations he was put onto these drugs. The Ciprofloxacin was appalling and left him with long term problems. He felt horrendous the whole time taking them and just felt strange in a way he could not describe. I shudder to think back to the desperation we felt at the time as we as a family knew something was seriously wrong going on in his body but we were constantly encouraged to continue the full course of treatment. Towards the end of the 6 weeks his body came out in the most shocking rash of red blood spots and soreness and he felt like death. We rushed back to the consultant and insisted he was seen. The consultant at that point then said to stop them and looked shocked at the extent of the body rash. But the worst was to come. Weeks later our son started to develop twitching sensations in the muscles, crawling feelings across the skin like insects, feelings of not being his own person, spaced out. As we had recently got a computer and the internet I started to research. I sat till 3 am day after day reading websites and histories on prostatitis, bladder pain, interstitial cystitis and all the antibiotics he had been given in the past. When I looked up Cipro and fluroquinolones and saw the shocking reports people had posted I was in a state of panic. If only I had known what I was finding out I would never have allowed him to have these dangerous drugs. We went to the GP and explained the history of him taking these, the rash, the twitching feelings he was starting with and the general side effects of feeling extremely ill, not feeling normal in thought processes, dizziness, prickling sensations, nerve pain. The doctor completely denied any connections and was unhelpful, even aggressive at the suggestion the drugs had done this and disinterested. He was offered anti-depressants and other drugs for pain. When I looked them up they were new ones, a type of antidepressant, pain killer and I saw also reports of serious side effects on these. So we threw them away and on going back to the doctor he was dismissive and rude that the drugs (new on the market) had not been taken or tried. We were far too scared after having the dreadful experiences with the Ciprofloxacin. We were made to feel like nuisances and that no one had ever suffered side effects from fluroquinolones ever before and that this was only our son suffering these. We wrote all the details in letter form and complained about these drugs but nothing was done. My son, continued with the prostate and bladder pain as obviously at that point we still did not know this was all down to auto-immunity. As time went on he started to suffer worse twitching sensations in the hands and still felt strange. We felt helpless but when offered even more antibiotics of different kinds we refused. We did what we could to keep him feeling positive and continued to research daily on the internet for anything we could do to help him. Meanwhile he was studying for his A levels and we just did everything possible to keep him feeling there was some hope and we would find a way eventually. He was determined and said he was never going to allow anyone to flox him again in his life. He recovered to some extent but 12 years later he still suffers a degree of twitching and often has leg pains and after a year or so he developed ligament problems which still wax and wane. We told the doctor (a new doctor) about the connections with fluroquinolones and ligament failure and twitching but they do not want to know. They deny every connection and will take no responsibility. After the appalling experience of Ciprofloxacin and the total disinterest from urologists, allergists or any other medical professional, we went on our own journey to try and get him well. This took years and bit by bit we began to put pieces of the jigsaw together. His microbiome was damaged from years of antibiotics, he had severe gluten intolerance which had never been diagnosed as all the consultants did was checked for Coeliac which always came back completely negative in tests and biopsies so he was encouraged to continue eaten gluten! But the gluten intolerance was acute with all kinds of manifestations that no doctor had ever picked up on. My feelings are that however much patients think Cipro and the fluroquinolones are life-saving, they are wrong. These drugs are deadly and should have been banned years ago. So many people have been harmed by these and now have long-term lifelong and serious damage to their bodies, some in wheelchairs and some who died. I was aware of people having ligament damage from just taking one tablet and I met someone who said she had taken only one tablet and woke up in excruciating pain in her legs and could not walk. She never took another tablet and fortunately recovered after 4 weeks of rest but still felt week. How could one tablet do that – what is in it that can cause such devastation to the body in 24 hours! Yet my son was on several of these a day for 6 whole weeks and if only he had had the side effects in the first 24 hours we would have stopped them. But for him it was a slow process and the poisoning was happening slowly. How he survived quite frankly I do not know but I believe the damage that was done will be there forever. These drugs could have killed him.

    1. That’s just awful, Anne, but I am so glad he is much better now, what a nightmare for you. Thank you for sharing your story.

      1. Thank you Micki. The information that I found on your websites helped to reinforce what we were learning from books, other literature, summits that we signed up to, other websites. Your knowledge is amazing and I learn so much from your postings. It is a long journey getting well, but it is sites like yours that are helping so many people to regain their health.

      2. Oh that’s lovely to hear, thank you Anne. I am so glad my witterings help then; I do sometimes wonder if anyone is hearing me ;). Keep at it, be strong x

Leave a Reply